Texas, 2010

Wildfire in Texas, December 27, 2010

December 27, 2010 · NWS AMA · 1 event in 1 county or zone

The Oldham county wildfire started around 1300 CST about two miles west of Wildorado in Oldham county. The wildfire, which was caused by sparks from a pickup truck on Interstate 40, was contained just before 1600 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Oldham county wildfire started around 1300 CST about two miles west of Wildorado in Oldham county. The wildfire, which was caused by sparks from a pickup truck on Interstate 40, was contained just before 1600 CST. The wildfire burned a measured nine hundred and thirty-six acres and there were no reports of damage to structures or reports of injuries. However, two homes and one other structure were threatened near the Deaf Smith county and Oldham county line on Oldham county Road 44. The Interstate nor any other roads in Oldham or Deaf Smith counties closed due to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 27, 11:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 27, 11:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1130 AM CST MON DEC 27 2010

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH MIDDAY TUESDAY. HIGH
CLOUDS WILL BE GRADUALLY LOWERING LATE TODAY AND OVERNIGHT AS THE
MAIN DISTURBANCE APPROACHES FROM THE SOUTHWEST AND BRINGS IN MID AND
HIGH LEVEL MOISTURE. INDICATORS SHOW CEILINGS COULD TOUCH MVFR LEVELS
AFTER SUNRISE TUESDAY MORNING. A WEAK SURFACE FRONT HAS MOVED PAST
ALL FORECAST POINTS AND NORTH WINDS COULD BE GUSTY FOR A BRIEF TIME
THIS AFTERNOON.

WYNNE

&&

.PREV DISCUSSION... /ISSUED 529 AM CST MON DEC 27 2010/

AVIATION...
A COLD FRONT OVER THE FAR NORTHWEST PART OF THE CWA WILL MOVE
SOUTHEAST TODAY. THE FRONT SHOULD BE THROUGH THE GUY AND DHT TAF
SITES BETWEEN 6 AND 7 AM. THEN THE FRONT IS EXPECTED TO BE THROUGH
THE AMA TAF SITE BETWEEN 10 AND 11 AM. THE WINDS WILL BE UP IN THE 15
TO 20 KNOT RANGE WITH HIGHER GUSTS UNTIL ABOUT MID AFTERNOON WHEN THE
WINDS SHOULD DECREASE AND THEN THEY WILL BECOME LIGHT AND VARIABLE
OVERNIGHT. CLOUDS WILL CONTINUE TO THICKEN AND LOWER THROUGH THIS
FORECAST...BUT THEY WILL STAY VFR. A PATCH OF LOW CLOUDS WITH CIGS
CLOSE TO THE IFR RANGE ARE TRYING TO BUILD SOUTH THROUGH WESTERN
KANSAS TOWARD THE GUY TAF SITE THIS MORNING. DO NOT THINK THESE LOW
CLOUDS WILL MAKE IT TO THE GUY TAF SITE AS DRIER AIR IS FILTERING IN
WITH THE COLD FRONT WHICH SHOULD HELP TO DISSIPATE THE CLOUDS.

PREV DISCUSSION... /ISSUED 427 AM CST MON DEC 27 2010/

DISCUSSION...
STRONG WINDS AND POSSIBLE ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WEDNESDAY AND THURSDAY ARE THE MAIN FORECAST CONCERNS.

LATEST MODELS WERE IN GOOD GENERAL AGREEMENT THROUGH THURSDAY...THEN
DIVERGED...MAINLY WITH THE HANDLING AND PROGRESSION OF A MID/UPPER
TROUGH OF LOW PRESSURE AND THE AMOUNT OF MOISTURE ASSOCIATED WITH IT.
MAINLY PREFERRED A 00Z GFS/GEM AND 03Z SREF BLEND.

THE ONLY CHANGE TO THE PREVIOUS FORECAST WAS TO REMOVE CHANCES OF
LIGHT SNOW FRIDAY NIGHT AND SATURDAY AS BELIEVE THE AIR WILL BE
TOO DRY.

AT 415 AM ACROSS THE PANHANDLES...MOSTLY CLEAR AND COLD CONDITIONS
WERE OCCURRING WITH SURFACE TEMPERATURES RANGING FROM 18 NEAR
GREENBELT LAKE TO 35 NEAR BOOTLEG. A WEAK COLD FRONT WAS LOCATED FROM
NEAR CLAYTON NEW MEXICO AND ALONG THE COLORADO AND KANSAS STATE
LINE...MOVING SOUTHEAST.

TODAY...THE WEAK COLD FRONT WILL MOVE THROUGH MUCH OF THE
PANHANDLES...BRINGING A WIND SHIFT TO THE NORTH AND COOLER
CONDITIONS...EXCEPT FOR THE FAR EAST PANHANDLES. MID/HIGH LEVEL
CLOUD COVER WILL SLOWLY INCREASE THROUGH THE DAY...BUT A GOOD AMOUNT
OF SUN IS EXPECTED. THE ONLY EXCEPTION MAY BE AREAS NORTH OF A BOISE
CITY TO BORGER TO BEAVER LINE WHERE LOW STRATUS CLOUDS BELOW 1000 FT
AGL MAY OCCUR THIS MORNING AS LATEST 11-3.9U SATELLITE INDICATED
THESE CLOUDS DEVELOPING OVER FAR WEST KANSAS...SLOWLY MOVING SOUTH.
GENERALLY WENT NEAR 00Z MAVMOS HIGHS...EXCEPT FOR THE AREAS AFFECTED
BY LOW STRATUS CLOUDS WHERE WENT A FEW DEGREES BELOW.

TONIGHT THROUGH TUESDAY NIGHT...DRY AND MOSTLY CLOUDY CONDITIONS CAN
BE EXPECTED. THINK DRY LOW LEVELS SHOULD KEEP PRECIPITATION FROM
REACHING THE GROUND...THOUGH WOULD NOT BE COMPLETELY SURPRISED IF A
FEW SPRINKLES OCCURRED ON TUESDAY. 00Z MAVMOS LOWS TONIGHT AND
TUESDAY NIGHT WERE GENERALLY ACCEPTED. WENT SEVERAL DEGREES BELOW 00Z
MAV/METMOS NUMBERS FOR HIGHS ON THURSDAY...MAINLY IN THE LOWER TO MID
40S AS ABUNDANT CLOUDS SHOULD LIMIT HEATING.

WEDNESDAY AND WEDNESDAY NIGHT...INCREASING DOWNSLOPING WEST TO
SOUTHWEST WINDS WILL ALLOW FOR WARMER CONDITIONS.  SUSTAINED WINDS
MAY APPROACH 30 MPH WITH A FEW GUSTS OVER 40 MPH...BUT THINK WINDS
WILL REMAIN BELOW ADVISORY CRITERIA OF 35 MPH SUSTAINED. 00Z MAVMOS
HIGHS IN THE UPPER 50S TO LOWER 60S APPEARED REASONABLE AND WERE
ACCEPTED. LOWS SHOULD MAINLY BE IN THE 30S.

THURSDAY...WINDY CONDITIONS CAN BE EXPECTED. THINK WILL BE CLOSE TO
WIND ADVISORY CRITERIA...ESPECIALLY DURING THE AFTERNOON HOURS...AS
COLD AIR ADVECTION WILL ENHANCE DEEP MIXING...UP TO 700 MB. THINK
SUSTAINED WINDS WILL MAINLY BE IN THE 25 TO 40 MPH RANGE WITH GUSTS
OVER 50 MPH POSSIBLE. CLOUDS WILL INCREASE THROUGH THE DAY. LATEST
MODELS INDICATED WEAK INSTABILITY AND LIGHT QPF/RAINFALL AMOUNTS
DURING THE AFTERNOON HOURS...BUT WAS NOT CONFIDENT ENOUGH TO ADD RAIN
CHANCES TO THE FORECAST...ESPECIALLY AS MODELS MAY BE DEPICTING TOO
MUCH LOW LEVEL MOISTURE. HIGHS ARE EXPECTED TO BE IN THE UPPER 50S TO
LOWER 60S.

THURSDAY NIGHT THROUGH SUNDAY...MUCH COLDER CONDITIONS CAN BE
EXPECTED. THINK COLD FRONT PASSAGE WILL OCCUR LATE THURSDAY NIGHT
INTO FRIDAY MORNING. WINDS MAY BE STRONG AND GUSTY JUST BEHIND THE
FRONT. PREFERRED THE DRIER 00Z GEM SOLUTION WHICH DEPICTED SURFACE
DEWPOINTS DROPPING IN THE SINGLE DIGITS BY FRIDAY NIGHT. KEPT 20
PERCENT CHANCE OF LIGHT SNOW ON FRIDAY MAINLY OVER THE OKLAHOMA
PANHANDLE WHERE MOISTURE MAY BE DEEP ENOUGH TO SUPPORT IT. REMOVED
CHANCES FRIDAY NIGHT AND SATURDAY OVER THE AREA DUE TO LACK OF DEEP
MOISTURE...ESPECIALLY WITH VERY DRY NORTHERLY FLOW. WENT NEAR THE
COLDER 00Z MEXMOS FOR TEMPERATURES. WIND CHILL VALUES MAY DROP BELOW
ZERO SATURDAY MORNING AND POSSIBLY BE NEAR ADVISORY CRITERIA OF -5
OR BELOW.

MBS

FIRE WEATHER...
HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT TODAY
AND TUESDAY.

WINDY AND WARMER CONDITIONS CAN BE EXPECTED WEDNESDAY AND THURSDAY
WHICH MAY RESULT IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS.
NOT CONFIDENT ABOUT ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS
DURING THIS TIME FRAME WITH SOME QUESTIONS IN REGARDS TO THE AMOUNT
OF LOW LEVEL MOISTURE. THURSDAY MAY HAVE THE BETTER POTENTIAL FOR
ELEVATED TO CRITICAL FIRE WEATHER DUE TO BETTER MIXING. WILL KEEP
MENTION IN HWO FOR NOW.

MBS

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/01
Hazardous weather outlook, Dec 27, 4:56 AM CST, 8 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
456 AM CST MON DEC 27 2010

OKZ001>003-TXZ001>020-272200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
456 AM CST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP ON WEDNESDAY
AND THURSDAY AS DRY WESTERLY WINDS INCREASE. A WIND ADVISORY MAY BE
NEEDED ON THURSDAY...AS WINDS COULD EXCEED 35 MPH WITH HIGHER
GUSTS...PARTICULARLY ACROSS WESTERN SECTIONS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
December 27, 1:00 PM CST to 4:00 PM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273982.